Do you know what to do if your blood sugar becomes dangerously low? Hypoglycemia is a risk for all people who use insulin and other diabetes medications. Here’s how to put together an action plan to keep you ready at all times.
If you take insulin or diabetes medication, you may be at risk of developing hypoglycemia, or low blood sugar. Without quick attention, hypoglycemia can lead to serious complications, so it’s important to know what to do if it happens to you or someone close to you.
“In very severe cases, hypoglycemia can lead to seizures or loss of consciousness,” says Marilyn Tan, MD, a clinical assistant professor of medicine, endocrinology, gerontology, and metabolism at Stanford Health Care, and chief of the Stanford Endocrine Clinic.
It’s possible to have hypoglycemia but have no symptoms, according to the National Institute of Diabetes and Digestive and Kidney Diseases (NIDDK). On the other hand, symptoms can also come on rapidly. While symptoms vary from person to person, if you develop mild to moderate low blood sugar you may:
- Feel shaky or jittery
- Sweat a lot
- Be very hungry
- Have a headache or be lightheaded
- Turn pale
- Have trouble concentrating
- Have heart palpitations
- Be irritable or combative
- Have blurred vision or see double
“Some people feel tingling or numbness in their extremities too,” says Rodolfo Galindo, MD, an assistant professor of medicine in the division of endocrinology, metabolism, and lipids at the Emory University School of Medicine in Atlanta, and chair of the inpatient diabetes taskforce.
Your Hypoglycemia Action Plan
If you experience symptoms of hypoglycemia, it’s important to take action. Start with these steps:
Test your blood sugar. If you recognize any of these symptoms and believe your blood sugar may be too low, the first step you should take is to test your blood sugar with your glucose meter, Tan says. Anything less than 70 milligrams per deciliter (mg/dl) is considered low blood sugar, according to the National Library of Medicine (NLM). However, target levels are often individualized, so talk with your healthcare provider about your optimal numbers, Tan adds.
Eat or drink fast-acting carbs. If you have low blood sugar, you need to take action right away. Your best bet is to consume about 15 grams of carbohydrates, the NLM says. Some options include:
- ½ cup or 4 ounces of orange juice
- ½ cup or 4 ounces of regular soda (not diet)
- 1 tablespoon of sugar dissolved in water
- 1 tablespoon of honey or maple syrup
- 5 or 6 hard candies, jelly beans, or gumdrops
- 1 tablespoon of cake frosting
- 2 tablespoons of raisins
- ½ cup of applesauce
You can also take three to four glucose tablets or a tube of glucose gel. “Everyone who takes medications for diabetes should always have glucose tablets with them,” Galindo urges.
Wait, then retest. The next step is to wait 15 minutes, then test your blood sugar again. If blood sugar has reached 100 mg/dl or greater, you’re fine. If not…
…Repeat. If you’re blood sugar is still low, eat another 15 grams of carbohydrates, wait another 15 minutes, and retest, the NLM recommends. “You need to repeat these steps until your blood sugar is corrected,” Galindo says.
When your blood sugar is back to normal. Once you feel better, it’s important to eat some protein to keep your blood sugar within normal range, Tan says. Smart options include a handful of peanuts, some peanut butter, or cheese. “A sandwich with ham or turkey is a good choice, too,” says Bruce Evans, NRP, a board member of the National Association of Emergency Medical Technicians and chief of the Upper Pine River Fire Protection District, located outside Durango, Colorado. But otherwise, you can resume your activities, Tan adds.
When to call your doctor. If you’re having trouble normalizing your blood sugar, call your doctor and ask to be seen immediately. Untreated hypoglycemia could cause you to seize or become unconscious, the NIDDK says.
How to Help Others Help You
Knowing the signs of low blood sugar, having an action plan, and being prepared with your glucose meter and glucose tablets are vital, but sometimes you might need to rely on other people to help when you’re blood sugar drops too low. Take these additional steps so you’re prepared — and they are, too:
Teach your loved ones. If you’re unable to help yourself, friends, family, or colleagues may need to treat you with an injection of glucagon, a hormone that tells your liver to release stored glucose, the American Diabetes Association (ADA) says. For this reason, it’s a good idea to teach those close to you what to do. If they don’t know how to give you the injection or if glucagon isn’t available, they must call 911 and get you the help you need, Evans says. Low blood sugar that’s sustained for a prolonged time can lead to irreversible brain damage, according to the University of Maryland Medical Center.
Wear an ID bracelet. Evan suggests that everyone with diabetes should get a tattoo or wear a medical ID bracelet. The bracelet should say “diabetes” and whether you’re on insulin or take other medications, the Joslin Diabetes Center in Boston recommends.
Talk to your doctor about your low blood sugar risk. If you have frequent bouts of hypoglycemia, be sure to talk with your doctor. The solution may be as simple as changing how much or the kind of diabetes medicine you take. However, never make any changes to your medication regimen without your doctor’s approval.